The incidence of digoxin toxicity among patients in hospitals has declined in recent years. To evaluate whether a similar decline has occurred in ambulatory care, we reviewed randomly selected medical records for 183 outpatients receiving ongoing treatment with digoxin at 10 urban and rural Department of Veterans Affairs Medical Centers in the Rocky Mountain region. The prevalence of traditional risk factors for digoxin toxicity--elevated serum digoxin and serum creatinine levels, hypokalemia, and a new prescription of an interacting drug-was established from computerized laboratory and pharmacy records. Of the 183 patients, 50 (27.3%) had one or more risk factors for digoxin toxicity: serum digoxin levels were elevated in 13.6% of patients in whom a level was obtained, with hypokalemia in 14.3%, elevated creatinine levels in 17.9%, and possible drug interactions in 5.5% of patients over a 1-year period. Nevertheless, digoxin toxicity occurred in only 2 persons (1.1% or 1.4 per 100 patient-years of treatment). We conclude that digoxin toxicity was rare in this group of outpatients, even in persons presumed to be at high risk because of metabolic abnormalities, increased digoxin concentrations, or the use of interacting drugs. The low rate of digoxin toxicity in outpatients parallels the decline in the incidence of toxicity observed in hospital-based studies.